Mississippi, 2015

Damaging Wind and Lightning Strike in Mississippi, June 26 to 27, 2015

June 26 to 27, 2015 · NWS JAN · 2 events in 2 counties and zones

Isolated to scattered thunderstorms developed during the heat of the afternoon across portions of Central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$253,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated to scattered thunderstorms developed during the heat of the afternoon across portions of Central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 26, 10:08 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 26, 10:08 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1108 AM CDT FRI JUN 26 2015

.UPDATE...A LITTLE MORE CONVECTION IS ONGOING THIS MORNING AS OPPOSED
TO ALL DAY YESTERDAY. THESE SHOWERS/ISOLATED STORMS ARE MOVING FROM
WEST TO EAST ACROSS THE HIGHWAY 84 CORRIDOR. ADDITIONAL CONVECTION IS
EXPECTED TO DEVELOP THROUGH THE AFTERNOON HOURS. MORNING MICROBURST
ANALYSIS INDICATES THAT MICROBURST POTENTIAL FOR TODAY IS FAIRLY
SMALL FOR MOST OF THE CENTRAL AND SOUTHERN PORTIONS OF THE ARKLAMISS
REGION. ANALYSIS INDICATES HIGHER POTENTIAL IN THE NORTH WITH
ANYTHING THAT DEVELOPS CLOSER TO THE APPROACHING FRONT. THERE REMAINS
SOME POTENTIAL FOR SEVERE STORMS LATER THIS EVENING AND TONIGHT AS
THE FRONT MOVES INTO THE REGION. HAVE ADJUSTED THE HWO/GRAPHICS TO
REFLECT THE LATER TIMING BUT KEPT THE AREA THE SAME.
OTHERWISE...MOST OF THE CURRENT FORECAST IS IN DECENT SHAPE AND ONLY
ADJUSTMENTS MADE WERE TO ACCOUNT FOR CURRENT TRENDS. /28/

&&

.AVIATION...PATCHY AND BRIEF MVFR CEILINGS WILL BE POSSIBLE AROUND
THE REGION UNTIL NOON WITH MAINLY VFR CONDITIONS EXPECTED THEREAFTER
THROUGH THE REMAINDER OF THE AFTERNOON. THERE WILL STILL BE
POTENTIAL FOR ISOLATED AREAS OF MVFR/IFR CONDITIONS WITH CEILINGS
AND VISIBILITIES DUE TO AFTERNOON AND EVENING STORMS POPPING UP. IN
ADDITION...HEAVY DOWNPOURS AND SOME GUSTY WINDS ARE EXPECTED TO
ACCOMPANY ACTIVITY LATER TODAY. CONVECTION WILL BEGIN TO WANE IN
COVERAGE AS DAYTIME HEATING IS LOST THIS EVENING AFTER
SUNSET...ALTHOUGH THE APPROACH OF A FRONT MAY ALLOW ACTIVITY TO MOVE
BACK INTO GLH/GWO/GTR/CBM CORRIDOR FROM THE NORTH THIS EVENING. /BB/

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT FRI JUN 26 2015/

DISCUSSION...
SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...FOR TODAY
EXPECTING MORE IN THE WAY OF CONVECTIVE COVERAGE COMPARED TO
THURSDAY. THIS WILL OCCUR AS WE GET BETTER MOISTURE TRANSPORT FROM
AN APPROACHING UPPER TROUGH. THIS WAS SHOWN BY THE HI-RES MODELS
WITH THE APPROACH OF THE FRONT. FOR THE PERIOD PWATS WILL BE UP TO
AROUND 2 INCHES AHEAD OF THE FRONT. THE UPPER TROUGH WILL PUSH A
FRONT TOWARD THE REGION. WITH THE CONVECTIVE COVERAGE NOT CONCERNED
ABOUT REACHING HEAT ADVISORY CRITERIA. ONCE AGAIN CORFIDI VECTORS
ALONG WITH BULK SHEAR WILL BE LIGHT AS WE HAVE ANOTHER ROUND OF
MESOSCALE INTERACTION OF CONVECTIVE BOUNDARIES FOR ADDITIONAL
CONVECTIVE DEVELOPMENT. WITH DAYTIME HEATING AND SOME INSTABILITY
WITH DECENT LOW LEVEL LAPSE RATE AND 350K PLUS THETA RIDGE AN
ISOLATED STRONG TO SEVERE STORM WITH LOCALLY HEAVY DOWNPOURS IS NOT
OUT OF THE QUESTION WITH SOME GUSTY WINDS. EXPECT THE ACTIVITY TO
WANE DURING THE EVENING...EXCEPT THE DELTA REGION WHERE THE FRONT IS
APPROACHING.

FOR SATURDAY INTO SATURDAY NIGHT...UPPER TROUGHING WILL BUILD INTO
THE REGION. THE ASSOCIATED COLD FRONT WILL PASS THROUGH DURING THE
DAY. CONVERGENCE AROUND THE FRONT WILL HELP TO INCREASE CONVECTIVE
COVERAGE AROUND THE BOUNDARY DURING THE DAY. THE RAINS WILL DECREASE
FROM NORTH TO SOUTH BEHIND THE FRONT DURING THE PERIOD. PWATS WILL
DECREASE TO AROUND 0.75 BEHIND THE FRONT. WITH THE FRONT COMING
THROUGH WE COULD SEE AN ISOLATED STRONG OR SEVERE STORM WITH A
LITTLE BETTER FLOW ALONG WITH LOCALLY HEAVY RAINFALL. THE FRONTAL
BOUNDARY WILL BE SOUTH OF THE REGION BY EARLY SUNDAY. AS FAR AS
TEMPS ARE CONCERN EXPECTING COOLER TEMPS WITH HIGHS IN THE LOWER TO
UPPER 80S ALONG WITH LOWS IN THE LOWER TO UPPER 60S./17/

LONG TERM (SUNDAY THROUGH THURSDAY)...THE EXTENDED PORTION OF THE
FORECAST WILL FEATURE A TASTE OF PLEASANT CONDITIONS FOLLOWED BY THE
RETURN OF HUMIDITY AND RAIN CHANCES.

TO BEGIN THE PERIOD, A LONGWAVE TROUGH WILL BE POSITIONED OVER THE
EASTERN HALF OF THE COUNTRY. AT THE SURFACE, A COLD FRONT WILL BE
SITUATED NEAR THE GULF COAST, HAVING JUST PASSED THROUGH THE AREA ON
SATURDAY. A SUBSTANTIALLY DRIER AIRMASS WILL BE IN PLACE, WITH PW'S
IN THE 3/4 - 1 INCH RANGE AS PROGGED BY SUCCESSIVE RECENT MODEL RUNS.
MIXING WILL LIKELY ALLOW DEWPOINTS TO EVEN FALL INTO THE 50S IN A FEW
SPOTS SUNDAY AFTERNOON. ALL OF THIS WILL MAKE FOR PLEASANT CONDITIONS
SUNDAY CONTINUING INTO MONDAY, THOUGH ISOLATED CONVECTION CAN'T BE
RULED OUT ALONG THE 98 CORRIDOR CLOSER TO THE STALLED FRONT.

LOW LEVEL FLOW WILL TURN BACK AROUND MONDAY AS A NEW JET STREAK/MID
LEVEL WAVE SWINGS INTO THE MIDWEST ON TUESDAY. THE BEST MID/UPPER
DYNAMICS ASSOCIATED WITH THIS FEATURE WILL STAY NORTH OF THE REGION,
BUT THE AIRMASS WILL MOISTEN AND CONVECTION (ESPECIALLY DIURNAL) WILL
BECOME MORE PERVASIVE TUESDAY INTO WEDNESDAY. THOUGH THE UPPER TROUGH
IS EXPECTED TO GRADUALLY LOSE MAGNITUDE THROUGH THE END OF THE WEEK,
MID LEVEL SHORTWAVES WILL CONTINUE TO PASS NEAR THE AREA, KEEPING
CONTINUED RAIN CHANCES ESPECIALLY FARTHER NORTH. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  74  84  66 /  36  30  56   9
MERIDIAN      92  73  86  64 /  36  36  58  12
VICKSBURG     91  74  84  65 /  34  37  56   9
HATTIESBURG   92  75  88  69 /  43  25  57  48
NATCHEZ       89  74  85  68 /  43  26  56  47
GREENVILLE    93  73  85  65 /  22  58  49   7
GREENWOOD     92  73  83  63 /  25  54  44   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/BB/17/DL
Hazardous weather outlook, Jun 26, 10:49 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1149 AM CDT FRI JUN 26 2015

ARZ074-075-LAZ007-MSZ018-019-025>037-041-271700-
ASHLEY-CHICOT-MOREHOUSE-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-SHARKEY-
1149 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...6 PM THROUGH MIDNIGHT

SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS EVENING...GENERALLY
ALONG AND NORTH OF A LINE FROM BASTROP LOUISIANA...TO YAZOO
CITY...TO BROOKSVILLE MISSISSIPPI. THIS THREAT WILL BE TRIGGERED AS A
SURFACE FRONT APPROACHES THE REGION FROM THE NORTHWEST. THE PRIMARY
RISKS WILL BE DAMAGING WINDS OF 60 MPH OR MORE...HAIL UP TO QUARTER
SIZE AND LOCALLY HEAVY RAINFALL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REST OF
TODAY THROUGH TONIGHT.

LAZ008-009-015-016-023>026-MSZ038>040-042>066-072>074-271700-
WEST CARROLL-EAST CARROLL-RICHLAND-MADISON-FRANKLIN-CATAHOULA-
TENSAS-CONCORDIA-WINSTON-NOXUBEE-ISSAQUENA-YAZOO-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1149 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jun 26, 10:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1102 AM CDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     LIGHTNING        FAYETTE                 31.71N 91.06W
06/25/2015                   JEFFERSON          MS   LAW ENFORCEMENT

            HOME STRUCK ON JIMMY JACKSON CIRCLE.

&&

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 13 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Rankin

When
June 26, 2:00 PM CST
Where
Rankin County, 2.82 mi NNE of Flowood
Property damage
$250,000
Reported by
Social Media
Coordinates
32.320, -90.110

Lightning struck a house in the Laurelwood subdivision and caused a fire.

Thunderstorm Wind, Marion

When
June 27, 1:40 PM CST
Where
Marion County, 4.47 mi NNE of Columbia Marion Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
31.358, -89.785

Three rotted trees blew down on a power line along Riley Road just east of Highway 35.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576114, 581968.